May 31, 2019 Conference

  


Title
Doxycycline Associated Conjunctival Cysts

Return to Session

Author(s)
Dr. Laurel Tainsh, Massachusetts Eye and Ear (Presenter)
Dr. Natalie Wolkow, MEEI
Frederick Jakobiec, Massachusetts Eye and Ear
Dr. Michael Yoon, Massachusetts Eye and Ear Infirmary
Abstract

Hyperpigmentation of the skin and teeth associated with chronic doxycycline is well recognized and there are several prior reports of conjunctival pigmented lesions associated with other tetracycline class antibiotics. Conjunctival hyperpigmentation associated with doxycycline, however, has not been well described.

An 85 year old woman was found to have pigmented lesions of the tarsal conjunctiva. Histopathology revealed variably sized subepithelial cysts with PAS positive laminated and globular concretions that stained negatively for iron, calcium, and melanin. The microscopic characteristics of the cysts were nearly identical to those described in prior reports of tetracycline-minocycline associated conjunctival pigmentation. 

Chronic use of oral doxycycline may result in pigmented lesions of the conjunctiva similar to those associated with other tetracycline antibiotics.  Doxycycline use should be included in the differential diagnosis of pigmented conjunctival lesions.